Since 2006 there have been increased reports of severe agranulocytosis and vasculitis associated with levamisole use. Historically, levamisole was an immunomodulatory agent used in various cancer treatments in the United States. Currently the drug is used as an antihelminthic veterinary medication, but it is also used as an additive in freebase cocaine. There are multiple reports of levamisole-induced vasculitis in the head and neck but limited reported cases in the lower extremities. This article describes a 60-year-old woman who presented to the emergency department with multiple painful lower-extremity ulcerations.
Radiographs, laboratory studies, and punch biopsy were performed. Physical examination findings and laboratory results were negative for signs of infection. Treatment included local wound care and education on cocaine cessation, and the patient was transferred to a skilled nursing facility. Her continued use of cocaine, however, prevented her ulcers from healing.
Local wound care and cocaine cessation is the optimal treatment for levamisole-induced lesions. With the increase in the number of patients with levamisole-induced vasculitis, podiatric physicians and surgeons would benefit from the immediate identification of these ulcerations, as their appearance alone can be distinct and pathognomonic. Early identification of levamisole-induced ulcers is important for favorable treatment outcomes. A complete medical and social history is necessary for physicians to treat these lesions with local wound care and provide therapy for patients with addictions.
Antiphospholipid syndrome is an autoimmune disease characterized by vascular thrombosis involving both the arterial and venous systems that can lead to tissue ischemia or end-organ damage. Much of the literature describes various symptoms at initial presentation, but isolated tissue ischemia manifesting as a solitary blue toe is unusual. We discuss a case of a 23-year-old man who presented to the emergency department with a solitary blue fourth digit with minimal erythema and edema, who was suffering from exquisite pain. Following an extensive workup, the patient was diagnosed with antiphospholipid syndrome with thrombi of the vasculature in their lower extremity. With therapeutic anticoagulation, the patient's symptoms subsided and amputation of the digit was prevented.